Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 30, 2024, 2:13 PM EDT for Susquehanna County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2024, 2:13 PM EDT (18:13 UTC)
- Expired
- Apr 30, 2024, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:11 AM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 30, 10:11 AM EDT, 4 hours 2 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1011 AM EDT Tue Apr 30 2024 .SYNOPSIS... A cold front passage this afternoon and evening will bring widespread rain showers and thunderstorms. Some of these storms may be severe. Wednesday and Thursday will be dry and mild. && .NEAR TERM /THROUGH WEDNESDAY/... 10 AM update... Little change overall, just updated temperatures through the morning hours. With mostly sunny skies across the CWA we are watching the evolution of convection this afternoon, mid level lapse rates will be lower this afternoon but still 30 to 40 knots of shear so there is the potential for one or two stronger storms. 630 am update... Minor changes to the timing and placement of the convection moving through CNY this morning. 350 am update... A surface front remains across the area. A weak low and trailing trough in Steuben County has caused thunderstorms to form. This system will move east across the area early this morning with some heavy rain. If any clearing occurs behind it there is a small window where valley fog could form before sunrise. Mid level lapse rates are high early this morning providing some instability. Wind shear is around 30 kts. For this afternoon and evening WPC still has a marginal risk of excessive rainfall and SPC still has general thunder. Thunderstorms later today will have heavy rain, gusty winds, and small hail. Models agree on a cluster of discrete thunderstorms forming midday in the central southern tier and Finger Lakes just ahead of a cold front. This moves east through the afternoon into early evening before exiting to the east by 8 PM. Some models show the storms forming a line. Clearing late this morning will push temperatures into the 70s creating around 1k of cape. Lapse rates are good but not great. 0 to 6km Bulk shear is 35 to 40 kts. PWATs peak around 1.5 inches providing plenty of moisture. The low level jet is light though. Some locations could get an inch or two of rain in an hour which is around current flash flood guidance. There could be isolated water problems especially in urban areas. Thunderstorms could combine or aid each other to briefly put down some damaging winds this afternoon and evening. Given the lift through a deep area of below freezing air aloft small hail is likely but large hail would be rare. A marine layer over the southeast counties this morning could hang on in Sullivan and Pike Counties. This will keep temperatures cooler and suppress the thunderstorms late today. Late tonight through Wednesday will be mainly dry. A few late day showers are possible over the terrain in the western Catskills and the Endless Mountains in NEPA. Temperatures late tonight will fall into the 50s and upper 40s. Wednesday air will be cooler aloft but more sunshine will counteract that. Highs will be from the upper 60s to the mid 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... 325 AM Update... The short term will be dominated by ridging with temperatures above average through the period. Forecast soundings continue to show dry air aloft and a capping inversion that should limit and showers and thunderstorms. Kept just slight chance for showers in the Catskills Thursday afternoon, as terrain could help break the capping in place. && .LONG TERM /FRIDAY THROUGH MONDAY/... 330 AM Update... Ridging should hold until the weekend and then the pattern will become more active with zonal flow aloft. This will allow for several weak perturbations to push through from Saturday into the beginning of next week. Shower chances start to increase on Saturday as frontal boundary slowly progresses from west to east across the region. High pressure will be stationed over the Atlantic and the front will have a hard time progressing eastward, so rainshowers will likely linger right through Sunday. Temperatures will be above normal on Friday, however with the rainshowers expected this weekend, we will see temperatures return back to normal with highs in the low 60s. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... 645 am update... Convection is exiting to the east now so that it won't be affecting taf sites. This convection was slower so MVFR fog didn't happen at KELM or anywhere else. After 17z steadier showers and thunderstorms are expected. Heavier rain could drop vsbys to 2sm in addition to MVFR cigs. In general cigs will fall to fuel alternate MVFR by 21z. SYR/RME/BGM/ITH should fall to IFR due to cigs around 21z and continue through the night. Possible improvement after 10z. Winds will be mostly light to start. Southwest winds at 5 to 10 kts late this morning shift to northwest this evening, then become light during the overnight. Outlook... Wednesday...Lingering morning clouds and restrictions possible, becoming VFR in the afternoon. Thursday...VFR Likely. Friday..Mainly VFR, but late day showers/t'storms possible. Saturday...Restrictions possible in showers and thunderstorms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JTC/TAC NEAR TERM...AJG/JTC/TAC SHORT TERM...AJG/MPK LONG TERM...AJG/MPK AVIATION...TAC
Hazardous weather outlook, Apr 30, 12:11 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1211 PM EDT Tue Apr 30 2024 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-011615- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 1211 PM EDT Tue Apr 30 2024 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. A round of showers and thunderstorms will move through the area this afternoon and evening. Some of the storms may produce heavy downpours, gusty winds and small hail. Localized urban and or small stream flooding will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 2:06 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
206 PM EDT Tue Apr 30 2024
PAZ039-301830-
Susquehanna PA-
206 PM EDT Tue Apr 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SUSQUEHANNA COUNTY
THROUGH 230 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rush, or 9 miles west of Montrose, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rush, Montrose, Birchardville, South Montrose, Lawton, and Wyoanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4174 7606 4184 7613 4195 7590 4182 7579
TIME...MOT...LOC 1805Z 244DEG 21KT 4181 7605
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DKThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 12:30 AM EDT | Special Weather Statement | BGM | Oneida | 45 min |
| Apr 30, 4:43 AM EDT | Special Weather Statement | BGM | Chemung | 47 min |
| Apr 30, 2:20 PM EDT | Special Weather Statement | BGM | Otsego | 25 min |
| Apr 30, 2:44 PM EDT | Special Weather Statement | BGM | Otsego | 31 min |
| Apr 30, 2:49 PM EDT | Special Weather Statement | BGM | Broome | 26 min |
| Apr 30, 2:56 PM EDT | Special Weather Statement | BGM | Otsego | 34 min |
| Apr 30, 3:01 PM EDT | Special Weather Statement | BGM | Chenango | 29 min |
| Apr 30, 3:09 PM EDT | Special Weather Statement | BGM | Otsego | 21 min |
| Apr 30, 3:31 PM EDT | Special Weather Statement | BGM | Broome | 29 min |
| Apr 30, 4:01 PM EDT | Special Weather Statement | BGM | Chenango | 29 min |
| Apr 30, 4:54 PM EDT | Flash Flood Warning | BGM | Chenango, Otsego | 111 min |
| Apr 30, 2:06 PM EDT | Special Weather Statement | BGM | Susquehanna | 24 min |
| Apr 30, 2:47 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 43 min |
| Apr 30, 4:41 PM EDT | Special Weather Statement | BGM | Lackawanna | 34 min |
| Apr 30, 4:46 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wayne | 44 min |
| Apr 30, 5:19 PM EDT | Special Weather Statement | BGM | Wayne | 26 min |
| Apr 30, 5:46 PM EDT | Special Weather Statement | BGM | Lackawanna | 29 min |
| Apr 30, 6:04 PM EDT | Special Weather Statement | BGM | Pike | 26 min |
| Apr 30, 6:05 PM EDT | Special Weather Statement | BGM | Luzerne | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.